Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 15, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 12, 2000, 6:43 AM CDT for Allamakee County, Iowa; Crawford County, Vernon County, Wisconsin. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 6:43 AM CDT (11:43 UTC)
- Expired
- May 12, 2000, 7:45 AM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Allamakee County, IA, Crawford County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 44 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:46 AM CDT | Hail 0.75 | Church, IA | |
| May 12, 7:00 AM CDT | Hail 1.75 | De Soto, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 121144 SVRLSE IAC005-WIC023-123-121245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 643 AM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ALLAMAKEE COUNTY IN NORTHEAST IOWA VERNON COUNTY IN SOUTHWEST WISCONSIN NORTHERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN * UNTIL 745 AM CDT * AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 4 MILES NORTHWEST OF CHURCHTOWN...OR ABOUT 8 MILES NORTH OF WAUKON. THIS ACTIVITY WAS MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LANSING AT 655 AM CDT NEAR RED MOUND AT 700 AM CDT NEAR WEST PRAIRIE AND RISING SUN AT 710 AM CDT NEAR READSTOWN AT 725 AM CDT NEAR VIOLA AT 735 AM CDT LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. NELSON LAT...LON 4346 9155 4324 9150 4324 9067 4373 9069
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:37 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 12, 3:37 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 337 AM CDT FRI MAY 12 2000 MAIN CONCERNS THIS FORECAST PERIOD ARE PRECIPITATION CHANCES AND TEMPERATURES. LATEST SURFACE ANALYSIS HAD A LOW PRESSURE CENTER IN SOUTH CENTRAL WISCONSIN WITH A COLD FRONT TRAILING INTO EASTERN IOWA JUST SOUTH OF KDBQ. BEST PUSH OF COLD AIR WAS THROUGH IOWA...WITH NEARLY NEUTRAL TEMPERATURE ADVECTION IN MOST OF CENTRAL WISCONSIN. KDMX RADAR HAD A BAND OF SHOWERS AND THUNDERSTORMS STRETCHED ACROSS CENTRAL IOWA WITH A GENERAL NORTHEASTERLY MOVEMENT. KFSD/KABR/KOAX RADARS INDICATED SCATTERED SHOWERS WERE DEVELOPING ACROSS EASTERN SECTIONS OF SOUTH DAKOTA AND NEBRASKA...AND THE SHOWERS WERE MOVING QUICKLY TO THE NORTHEAST. WATER VAPOR IMAGERY HAS A SHORT WAVE IN NORTHEAST MONTANA WITH A SOUTHWESTERLY JET THROUGH WESTERN NEBRASKA INTO NORTHEAST SOUTH DAKOTA. MRRN1 PROFILER IN NORTHWEST NEBRASKA HAS 115 KT MAX NEAR 300 MB. ETA FORECASTS THE SURFACE FRONT TO SLOWLY MOVE TO THE EAST TODAY. THE 500 MB HEIGHT AND VORTICITY FIELDS REPRESENT THE CIRCULATION OVER NORTHEAST MONTANA WELL IN THE ETA. THE LOW IS FORECAST TO OPEN UP AND MOVE EAST TODAY INTO TONIGHT. ETA HAS THE MAIN VORTICITY MAXIMA STRETCHED FROM NEAR LAKE SUPERIOR TO KEAU TO KOMA BY 13/06Z. MAIN UPPER LEVEL LIFT AS SEEN IN 400 TO 200 MB LAYER POTENTIAL VORTICITY IS INTO SOUTHEAST MINNESOTA BY 13/03Z AND TO CENTRAL WISCONSIN BY 13/12Z. ETA/NGM INDICATE MOISTURE MAY DECREASE OVERNIGHT WITH VALUES DROPPING TO 60 PERCENT OR LESS. RELATIVE HUMIDITY VALUES INCREASES SATURDAY AS MUCH COOLER AIR MOVES IN THE LOWER LAYERS. CU RULE INDICATES BROKEN TO OVERCAST CONDITIONS SATURDAY AFTERNOON. WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING IN SOUTHERN CUTS...AND POPS ELSEWHERE. WITH STRONG UPPER LEVEL SYSTEM MOVING ACROSS TONIGHT WILL KEEP SLIGHT CHANCE...GIVEN AVAILABLE DYNAMICS. TEMPERATURES TODAY WILL SEE ONLY A LITTLE REBOUND MOST SECTIONS...AND MUCH COOLER TEMPERATURES TONIGHT AND SATURDAY AS MAIN COLD POOL MOVES ACROSS THE AREA. .LSE...NONE. NELSON
In the hours before
Special weather statement, May 12, 5:20 AM CDT, 1 hour 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-121830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 520 AM CDT FRI MAY 12 2000 ...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TODAY... WARM MOIST AIR POOLING AHEAD OF A FRONTAL SYSTEM WILL CONTINUE TO PROVIDE THE FUEL FOR SHOWERS AND THUNDERSTORMS TODAY. THERE WILL PLENTY OF INSTABILITY AND LIFT IN THE ATMOSPHERE...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SOME OF THE STORMS WILL LIKELY PRODUCE SMALL HAIL...HEAVY DOWNPOURS...AND GUSTY WINDS. MOST OF THE THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE MORNING HOURS...ALTHOUGH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 30 min |
| May 11, 7:15 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 60 min |
| May 11, 7:58 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 62 min |
| May 11, 8:12 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 78 min |
| May 11, 8:25 PM CDT | Tornado Warning | ARX | Clayton | 35 min |
| May 11, 8:50 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 40 min |
| May 12, 6:13 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 32 min |
| May 11, 8:46 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 59 min |
| May 11, 9:04 PM CDT | Tornado Warning | ARX | Crawford | 41 min |
| May 12, 7:17 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 43 min |
| May 12, 9:51 AM CDT | Severe Thunderstorm Warning | ARX | Juneau | 24 min |
| May 12, 9:58 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.